Nebraska, 2020

Tornado and Flash Flood in Nebraska, May 22, 2020

May 22, 2020 · NWS OAX · 7 events in 3 counties and zones

A surface low tracked from Kansas into southeast Nebraska producing 1 tornado, a couple of hail reports, and flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A surface low tracked from Kansas into southeast Nebraska producing 1 tornado, a couple of hail reports, and flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 22, 2:41 PM CST, 1 hour 26 minutes earlier.

Area forecast discussion, May 22, 2:41 PM CST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
341 PM CDT Fri May 22 2020

...Updated Forecast Discussion...

.DISCUSSION...
Issued at 340 PM CDT Fri May 22 2020

Main focus in the near term is compact MCV-enhanced upper level low
 tracking northeast across the region during the next 12 hours.
Low taking on a dual centroid structure, with one center moving
into southwest CWA presently, and the other in north central
Kansas. Edge of cold core moving into southwest portions of CWA,
but enough cirrus to inhibit diabatic effects so far. Based on
trends in central Kansas, closer to probably true H5 low center,
expect some clearing of clouds in the east to southeast quadrant
of main upper low as it moves into the area. Bulk shear looks
rather anemic, though increase to about 35kts late this enough.
There may be just enough diabatic heating to aid with stretching
and to produce isolated funnels even a landspout. SPC update to
marginal risk is appropriate, though development very conditional.
Hail also a possibility.

Additonal risk of heavy rainfall exists, as upper low continues
 to tap moisture stream from southeast U.S. Persistent moisture
 influx apparent through 03-06 utc Saturday, with PW about 150%
of normals. Given rainfall reports exceeding 3 inches in portions
of south central Nebraska, isolated heavy rainfall focused in a
narrow band is possible. FFG in the 1.5 to 3.0 range in general,
there is potential for isolated flash flooding. Due to the
conditional nature, not enough to hoist a Flash Flood Watch.

Focus turns to Saturday evening and overnight for the next
potential round of severe weather. Mid-atmospheric ridging in the
wake of passage of aforementioned H5 low/MCV will inhibit
development during the day. May start to see development by late
afternoon as nose of ULJ from northern Rockies system begins
suppressing ridging. Short term models showing a weak
convergence/deformation zone across northwest part of the CWA.
Convective temperatures are in the low to mid-80s and
temperatures, so it will be close. Better upper level forcing
occurs during the evening and overnight hours. Moisture influx
during the overnight increases with a corresponding of MUCAPE into
the 2K-4K range. SPC SSEO member each depicting MCS with quasi-
linear nature moving into north central Nebraska by 06-07 utc.
Expect activity to weaken toward day break as jet streak/upper
wave moves into northern plains. Convection will help drive
associated frontal boundary into southeast part of forecast area.
Redevelopment late Sunday looks possible as another disturbance
moves through large scale flow and activates storms along quasi-
stationary frontal boundary draped across eastern part of the
CWA.

Upper flow becomes more meridional Sunday night into Monday, thus
boundary will not move much. There is some indication focus of
moisture will direct east and south; however, will have to monitor
possibility of training convection. Depending how persistent
Saturday night-Sunday convection is, and how much rainfall
convection produces Sunday afternoon through Monday - later shifts
may need to consider watch as soils become increasingly saturated.

Medium range somewhat nebulous, as flow split leaving quasi-
barotropic low parked over Texas. Some ensembles cut-off low
completely leaving northern stream ridging across Nebraska. This
would shut off precipitation chances; otherwise may experience
periodic threat of showers and storms into late next week. NBM
trends toward low-chance precipitation chances through the period.
Temperatures will be dependent on clouds and precipitation, but
are trending cooler than normal for late May.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1221 PM CDT Fri May 22 2020

A mix of MVFR and IFR ceilings are currently widespread across the
area. Showers and a thunderstorms currently across southeast
nebraska will continue moving north and will affect all of the
area by this afternoon. showers and thunderstorms will diminish by
midnight, however MVFR and IFR ceilings will continue into the
morning, but will scatter and lift by late morning Saturday.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...Fortin
AVIATION...HB
Hazardous weather outlook, May 22, 3:30 PM CST, 37 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
430 PM CDT Fri May 22 2020

IAZ043-055-056-069-NEZ011-012-015>018-030>034-042>045-050>053-
231130-
Monona-Harrison-Shelby-Pottawattamie-Knox-Cedar-Thurston-Antelope-
Pierce-Wayne-Boone-Madison-Stanton-Cuming-Burt-Platte-Colfax-
Dodge-Washington-Butler-Saunders-Douglas-Sarpy-
430 PM CDT Fri May 22 2020

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska and northeast
Nebraska.

.DAY ONE...Tonight and Saturday

There is a chance for a few thunderstorms to approach severe
limits this evening in parts of east central Nebraska and west
central Iowa, mainly from about 5 pm to 8 pm. The main hazards
would be hail to near quarter size and gusty winds. Thunderstorms
may also produce locally heavy rain in parts of eastern Nebraska
and southwest Iowa today and tonight. Most locations should see
less than an inch of rain, but some pockets of over 2 inches could
occur. Localized small stream flooding could occur.

.DAYS TWO THROUGH SEVEN...Saturday night through Friday

Severe thunderstorms are possible mainly Saturday night, mostly
over parts of northeast Nebraska. Storms could produce damaging
winds and hail. There is another chance for severe storms from
late Sunday afternoon into Sunday night.

Additional thunderstorm activity is possible from Monday into
Thursday. Later outlooks will address the potential for severe
storms in those periods.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected to be needed today or tonight.

IAZ079-080-090-091-NEZ065>068-078-088>093-231130-
Mills-Montgomery-Fremont-Page-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
430 PM CDT Fri May 22 2020

This Hazardous Weather Outlook is for portions of southwest Iowa
and southeast Nebraska.

.DAY ONE...Tonight and Saturday

A few thunderstorms will be capable of reaching severe limits
early this evening in parts of southeast Nebraska and southwest
Iowa, mainly from about 5 pm to 8 pm. The main hazards would be
hail up to golf ball size and gusty winds. An isolated tornado
cannot be ruled out if enough breaks in the clouds occur.

Thunderstorms may also produce locally heavy rain in parts of
southeast Nebraska and southwest Iowa today and tonight. Most
locations should see less than an inch of rain, but some pockets
of over 2 inches could occur. Localized small stream flooding
could occur.

.DAYS TWO THROUGH SEVEN...Saturday night through Friday

Severe thunderstorms are possible mainly Saturday night, mostly
over parts of northeast Nebraska. Storms could produce damaging
winds and hail. There is another chance for severe storms from
late Sunday afternoon into Sunday night.

Additional thunderstorm activity is possible from Monday into
Thursday. Later outlooks will address the potential for severe
storms in those periods.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be need briefly this evening. Spotter
activation may be needed Saturday night, and again Sunday
afternoon.

The radar

The Topeka radar (KTWX), 120 km away, was scanning. The volume nearest the first event began at 22:10 UTC.

Open the radar archive at this moment

Event by event

3 funnel cloud, 2 hail, 1 tornado, 1 flash flood. Local standard time, as filed.

Funnel Cloud, Gage

When
May 22, 4:07 PM CST
Where
Gage County, 0.69 mi S of Barneston
Reported by
Storm Chaser
Coordinates
40.040, -96.580

Storm chaser reported funnel cloud via social media.

Tornado, Gage

When
May 22, 4:07 PM CST
Where
Gage County, 0.69 mi S of Barneston
Rating
EFU
Path length
0.03 mi
Path width
50 yd
Reported by
Broadcast Media
Coordinates
40.040, -96.580

Broadcast media had video from an employee who was storm chasing of a brief touch down of a tornado.

Funnel Cloud, Gage

When
May 22, 4:45 PM CST
Where
Gage County, Virginia
Reported by
Storm Chaser
Coordinates
40.250, -96.500

Storm chaser reported funnel cloud via social media with video.

Funnel Cloud, Lancaster

When
May 22, 4:59 PM CST to 5:01 PM CST
Where
Lancaster County, 3.15 mi SE of Cheneys
Reported by
Trained Spotter
Coordinates
40.697, -96.559

Funnel cloud was photographed near 120th and Saltillo Road.

Flash Flood, Lancaster

When
May 22, 7:17 PM CST to 8:17 PM CST
Where
Lancaster County, 1.25 mi ESE of Rokeby to 1.1 mi ESE of Rokeby
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
40.710, -96.710

Water over Highway 77 and Rokeby Road in South Lincoln.

Hail, Richardson

When
May 22, 7:27 PM CST
Where
Richardson County, 1.38 mi S of Falls City
Measured
1 in hail
Reported by
Public
Coordinates
40.050, -95.600

Quarter sized hail.

Hail, Richardson

When
May 22, 7:33 PM CST
Where
Richardson County, Rulo
Measured
1 in hail
Reported by
Public
Coordinates
40.050, -95.430

Public reported hail 1 inch.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyThe tornado archive for Nebraska, 2020Warnings in Nebraska, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 891068, 891072, 891069, 898665, 891067, 891070, 891071.